Jump to content

Feeling like a "bad" nurse

Specializes in neuro/ortho med surge 4.

Hi all,

I have been feeling bad and guilty about a patient of mine I had this past Sunday night. I came into work an hour early to watch another nurse's patients for an hour so she could go home early and then I would pick up my assignment from the previous night.

One of the patient's I was watching for an hour was a 34 year old gentleman who was in for a GI bleed. This man was down for a cat scan and came up to the floor at 18:30. He had been receiving Dilaudid 3 mg q 2 hrs, PRN. He had recieved 3 mg at 3 PM and 3 MG at 5pm by his previous nurse. When he came back to the floor I went in an assessed him and to give him his 6PM meds. I had a good 10 minute conversation with this man and he was alert and oriented x 3 and not the least bit lethargic or sleepy. I assessed his pain and he told me it was 8/10 in his abdomen and 10/10 for a migraine. I proceeded to give him 2mg of Dilaudid at 10 minutes of 7. I then reported off to the nurse who would have him for the rest of the evening. When we went in to his room at approximately 7:15 the patient was alert and oriented and he was talking without any signs of being overmedicated. This same nurse said she was in his room at 07:45 and he was still alert and oriented but a little bit drowsy. At 08:30 a phlebotomist went into his room to draw blood and found the patient unarousable but breathing. We had to call a rapid response and the patient was found to be overmedicated. I felt so bad that I cried all night and could barely finish my shift.

Even though my co-workers and my unit manager said I did not do anything wrong because I assessed the patient and medicated according to those findings I still can not shake the fact that I did something terribly wrong. I feel so depressed and embarrassed about this incident that it is effecting my life. This same man also was found to have meds at his bedside in a bag which had valium and trazadone in them. I don't know if he took any of his home meds while in the hospital. The admitting nurse had told his wife to take the medications home with her but she didn't. Now that I think about it this same patient also was very concerned with the dosage of his dilaudid and how often he could get it.

I just feel so darn responsible for this. Has this ever happened to anyone else? I have been a nurse for 14 months and this incident had me questioning my abilities and my decision to stay in this profession.

I appreciated any feedback. Thanks

Edited by sistasoul

If he had meds at the bedside did he admit to taking them? When I discover meds at the bedside I hand them to the family member to take home or I tell the pt I have to remove them from the room so he doesn't "accidentally" take something on top of what his Dr has ordered. It sounds to me like you did everything right with your assesment. do not beat yourself up over this!! Learn from your experience, be watchful for home meds and move on. I had a pt on sched Oxy who was alert and oriented for a.m. dose and throughout the morning. She had her personal care giver from home with her. When I went to give her the 1300 dose (hadn't seen her for 45 min or so) she was nonresponsive with snoring. Rapid response team called....narcan...to ICU where they apparently search every pt belongings and found the caregiver had also been giving her the Oxy that was in her purse....

cb_rn

Specializes in CT stepdown, hospice, psych, ortho.

You didn't have anything to do with this situation. The only possible take home is to a) educate patient and family that taking medication from home without telling us is extremely dangerous, esp with narcotics and sedatives and b) if your hospital policy allows, sending any meds the pt brings with them to the pharmacy to be locked up until discharge. We don't allow pts to keep any meds for just such a reason.

I had a patient drink 2 bottles of nyquil and take several tylenol pm that his girlfriend brought him. We'd have never known except my CNA found a tylenol pm in his bed and I barged in like gang busters and searched the room top to bottom (he had no personal effects and was indigent but I found a plastic grocery bag in his pillowcase!!!) and found 3 more bottles of nyquil and about 8 more tylenol pm! (Lucky he was too out of it to care)

My shift ended before we got the labs back but a few hours after I left he ran down the hall butt naked and was last seen by security running across the highway and disappearing into a bush. Until I saw him on a street corner about 3 weeks later. Who knows what his liver looks like? He's lucky to not be dead.

imintrouble, BSN, RN

Specializes in LTC Rehab Med/Surg.

First of all, since home meds were found at the bedside, you can't rule out the pt's taking extra meds. If I were you I'd be leaning in that direction. Even if the pt did not take extra meds, you did nothing wrong. There was no sign of sedation at the time you gave your dose. The pt c/o pain and you medicated him with Dilaudid as ordered.

You did nothing wrong. I would have given the pain med, just as you did.

Eventually you'll get past the point where you think everything's your fault.

mamamerlee, LPN

Specializes in home health, dialysis, others.

You are not responsible - the pt was AAO, and was noted as such. Even if he didn't take his home meds, you acted responsibly.

Now go to sleep!

Zookeeper3

Specializes in ICU, ER, EP,.

Honey, honey... I medicate the crap out of my patient who complain of pain.. Joint Commission 6th vital sign... I hit it aggressively with everything in my arsenal.

That being said I'm an ICU nurse... I'm comfortable if I over did it a touch... I can ambu... while someone calls the doc for some narcan or romazicom. I promise you that with careful monitoring LIKE YOU DID... you can never tell what the next hour will bring as to response to medication.

In fairness, we never medicate 30 minutes prior to shift change, it's not policy, but a unit norm. I'll grab the on coming nurse with meds drawn, and do a bedside report... pain 10/10..... let the day nurse give them a two minute eval and then medicate so they have the baseline... assuming the day nurse is comfortable, if not we return the narc together.

Not even suggesting you should have done different.... you just never know... and when you add renal and hepatic issues to the picture and the meds linger... it becomes an issue.. you did fine. Deep breathe.

The worst thing is always a patient that goes bad an hour after we left... sure some sloppy nurses miss it... but with due dilligence it happens as well. It just can happen!!!!!!!!

I really doubt your dose of Dilaudid caused this. I'm going to wager a guess that he was self-medicating, and the meds he was used to with the hospital meds he wasn't used to probably caused him to become obtunded.

I did have a patient help herself to Tylenol #3 from her purse. No, not a heavy narcotic, but when combined with the meds we were giving her...well, you can guess what happened...

She ended up being okay, just very sleepy for a while. We initiated a drug holiday and pain management was consulted to figure out her needs concerning chronic and acute pain, and what worked for her. She ended up doing very well in the end.

Another time I had a patient taking Anacin from his belongings. The thing is, he didn't know he couldn't do that. I told his attending, who said, "you know, patients just don't think about that stuff...they think if it's over the counter, they can take it and it's no big deal."

So, possibly he didn't know he couldn't take "his own" meds.

Another thing I want to add - doesn't it seem like crap happens when you're working for someone else? :)

cookienay

Specializes in ER, education, mgmt.

Seriously, this should not be affecting your life. You provided the necessary assessments. You followed the standard of care. You responded appropriately when his condition changed. You are assigning too much responsibility on yourself. What would you have done differently? nothing.

Allow me to gently say- move on. this is not worth your time or worry.

the order was there.

the pt rated unacceptable pain levels.

and, you would have likely been in deeper trouble if you didn't give it.

sometimes we're screwed either way.:)

but you're a good nurse...it doesn't reflect on you at all.

leslie

×

By using the site you agree to our Privacy, Cookies, and Terms of Service Policies.

OK